New York, 2016

Flash Flooding in New York, September 18, 2016

September 18, 2016 · NWS BUF · 4 events in 2 counties and zones

Showers and thunderstorms moved across the southern tier during the late evening dropping two to three inches of rain in three to four hours. Shortly after, another round of storms crossed the same area bringing additional rain that resulted in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$145,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Showers and thunderstorms moved across the southern tier during the late evening dropping two to three inches of rain in three to four hours. Shortly after, another round of storms crossed the same area bringing additional rain that resulted in flash flooding. Flooding closed multiple roads in Hinsdale, Friendship and Cuba. Water rescues occurred near Friendship. In Cuba, forced evacuations occurred. In Allegany State Park widespread flooding occurred and campgrounds had to be evacuated. The flood waters slowly subsided during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 17, 9:34 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 17, 9:34 PM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1034 PM EDT SAT SEP 17 2016

.SYNOPSIS...
A slow moving cold front will keep unsettled weather across our
region tonight into Sunday...as we can anticipate more beneficial
showers along with some possible thunderstorms. While some
improvement is expected late Sunday and Sunday night...noticeably
nicer weather will wait until Monday when high pressure will build
across the area from the Upper Ohio Valley. Mainly dry weather with
above normal temperatures will be featured for much of the remainder
of the week.

&&

.NEAR TERM /THROUGH SUNDAY/...
Showers and thunderstorms are moving across Western and Central New
York this evening. The convection has diminished but steady rains
over Finger Lakes will build to the east and northeast along a 40-
50kt low level jet supplying abundant moisture. Expect rain totals
to average more than an inch over a large portion of the Southern
Tier to the Finger Lakes.

On Sunday...while all of the guidance packages are in agreement that
much of the mid level moisture will be stripped away in the wake of
the cold front...there will still be abundant moisture in the low
levels. The front is also forecast to temporarily stall just to our
south and east as it will become parallel to the mid level flow
ahead of the supporting mid level shortwave. This will keep at least
the chance for showers and thunderstorms in place...particularly for
sites south and east of Buffalo and Rochester. The bulk of the day
will be rain free though with H85 temps in the vcnty of 14c keeping
a summery feel to the day as max temps will be int he mid to upper
70s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Low pressure will track into central Quebec Sunday night with a
trailing cold front slowly pushing its way east across western and
central New York. A parent mid level trough axis will shift east
from the Midwest states to western New York by Monday morning.
Chances of showers will linger into Sunday night along the slow
moving front. Low temperatures will also remain very mild only
slipping back into upper 50s and lower 60s Sunday night.

On Monday, the mid-level trough will cross New York pushing the
front and associated deeper synoptic moisture east into New
England. Incoming dry air and surface high pressure briefly
building in behind the departing front will help clear skies and
provide mainly dry weather with just a slight chance of a shower
east of Lake Ontario.

A secondary frontal system crossing the central Great Lakes Monday
night will cross the region Tuesday. Greater forcing does hold to
the north with only slight chance for any diurnally driven
showers. This second front is what will finally knock back
dewpoint temperatures into the more comfortable range of 50s F for
the midweek period.

Highs Monday will run in the mid to upper 70s for most with a few
isolated 80 degree readings possible toward the Finger Lakes.
Another mild night with lows only slipping back to between the mid
50s inland to mid 60s toward the lake shores.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
High confidence that this period will be above normal in
temperatures and largely quiet in terms of weather. Ridging over
the Ohio Valley will expand and intensify across the lower Great
Lakes as strong negative height anomalies dig through southern
Canada. A weak frontal will slide into the Great Lakes region
Thursday and Friday. This feature will be losing amplitude with
time and thus low level forcing not overly strong and mid level
forcing is peeling away to the northeast, as the shortwave trough
deamplifies moving through/atop large scale ridging. During the
time, the only real chance for any shower activity will be across
the North Country with the bulk of the area largely looking dry as
ridging continues to surge north.

By the weekend, questions begin to arise on whether shortwaves
will track close enough to the area for rain chances to drift
father to the south. Quite of bit of uncertainty and thus forecast
left largely dry save for low rain chances across the region on
Saturday.

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
For tonight...widespread showers and scattered thunderstorms will
work across the region ahead of a cold front. Expect ceilings
lowering to MVFR during the evening hours and to IFR levels after
midnight or so. LIFR cigs will be found at KJHW. There will also be
the risk for some low level wind shear.

On Sunday...fairly widespread IFR cigs early in the morning will
only slowly improve to MVFR by midday...then to VFR during the
afternoon. The lower cigs may be accompanied by some residual
showers.

Outlook...

Sunday Night...Cigs are likely to deteriorate to IFR to MVFR.
Monday...VFR.
Tuesday...Mainly VFR with a slight chance of showers.
Wednesday into Friday...VFR.

&&

.MARINE...
Freshening winds ahead of a slow moving cold front will support
small craft advisories that are in effect for most of the nearshore
waters o eastern Lake Ontario.

In the wake of the front...a weakening pressure gradient will allow
winds to subside early on Sunday. Somewhat unsettled weather could
remain in place though into the afternoon as there will still be the
chance for some showers.

High pressure over the upper Ohio Valley Sunday evening will nose
across the Lower Great Lakes Sunday night and Monday. This will
allow for fine recreational boating conditions with light winds and
negligible waves.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 8 AM EDT Sunday for NYZ007.
MARINE...Small Craft Advisory until 8 AM EDT Sunday for LOZ045.

&&

SYNOPSIS...RSH
NEAR TERM...RSH/WCH
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...RSH/WCH
MARINE...RSH
Hazardous weather outlook, Sep 17, 3:51 PM EST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
451 PM EDT SAT SEP 17 2016

NYZ007-182100-
JEFFERSON-
451 PM EDT SAT SEP 17 2016

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006-008-182100-
OSWEGO-LEWIS-
451 PM EDT SAT SEP 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ044-045-064-065-SLZ022-024-182100-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
451 PM EDT SAT SEP 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO AND
SAINT LAWRENCE RIVER.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>005-010>014-019>021-085-182100-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE-
WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
451 PM EDT SAT SEP 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK
AND WESTERN NEW YORK.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042-043-062-063-182100-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
451 PM EDT SAT SEP 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ONTARIO.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Local storm report, Sep 17, 7:36 PM EST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
836 PM EDT SAT SEP 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     2 S CORFU               42.93N  78.40W
09/17/2016                   GENESEE            NY   AMATEUR RADIO

            TREE DOWN

&&

EVENT NUMBER BUF1601049

DK
Special weather statement, Sep 17, 8:39 PM EST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
939 PM EDT SAT SEP 17 2016

NYZ003-012>014-019>021-180245-
ALLEGANY-ONTARIO-CATTARAUGUS-LIVINGSTON-CHAUTAUQUA-WYOMING-MONROE-
939 PM EDT SAT SEP 17 2016

...A LINE OF STRONG SLOW MOVING THUNDERSTORMS WILL AFFECT ONTARIO...
LIVINGSTON...CATTARAUGUS...ALLEGANY...SOUTHEASTERN WYOMING...SOUTHEASTERN
CHAUTAUQUA AND SOUTH CENTRAL MONROE COUNTIES...

AT 933 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR HONEOYE FALLS TO NEAR WARREN SOUTH.
MOVEMENT WAS EAST AT JUST 20 TO 25 MPH.

LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...OLEAN...CANANDAIGUA...GENESEO...SALAMANCA...DANSVILLE...
WELLSVILLE...ALLEGANY STATE PARK...LETCHWORTH STATE PARK AND ALFRED.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 390 BETWEEN EXITS 4 AND 11.
 INTERSTATE 90 BETWEEN EXITS 45 AND 43.
 INTERSTATE 86 BETWEEN EXITS 11 AND 33.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. RADAR HAS ESTIMATED THAT OVER AN INCH OF RAIN
HAS ALREADY FALLEN IN THIS AREA...AND ANOTHER ONE TO TWO INCHES OF RAIN
IS FORECAST TO FALL BEFORE THE ACTIVITY PUSHES EAST AFTER MIDNIGHT.
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 4202 7956 4249 7849 4283 7795 4302 7786
      4300 7698 4276 7718 4276 7732 4267 7737
      4258 7737 4258 7766 4253 7766 4253 7772
      4210 7774 4203 7779
TIME...MOT...LOC 0133Z 252DEG 21KT 4301 7756 4187 7923

RSH

The radar

The Buffalo radar (KBUF), 98 km away, was scanning. The volume nearest the first event began at 04:57 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Cattaraugus

When
September 18, 12:00 AM EST to 2:30 AM EST
Where
Cattaraugus County, 3.49 mi S of Red House to 2.82 mi SSW of Red House
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.070, -78.790

Flash Flood, Cattaraugus

When
September 18, 12:00 AM EST to 2:30 AM EST
Where
Cattaraugus County, 1.47 mi SSW of Hinsdale to 0.27 mi WSW of Hinsdale
Cause
Heavy Rain
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
42.150, -78.390

Flash Flood, Allegany

When
September 18, 12:30 AM EST to 2:30 AM EST
Where
Allegany County, 1.47 mi NNW of Nile to 1.57 mi WNW of Friendship
Cause
Heavy Rain
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
42.200, -78.160

Flash Flood, Allegany

When
September 18, 2:00 AM EST to 2:30 AM EST
Where
Allegany County, 0.51 mi W of Cuba to 3.43 mi ENE of North Cuba
Cause
Heavy Rain
Property damage
$45,000
Reported by
Law Enforcement
Coordinates
42.220, -78.280

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661599, 661600, 661601, 661602.